Alert archive / Indiana / Freeze Warnings in 2009

Freeze Warning 5, NWS Indianapolis, IN

October 17, 200911 counties in Indiana

NWS Indianapolis, IN issued this freeze warning at Oct 17, 2009, 3:05 PM EDT for 11 counties in Indiana. It took effect at Oct 18, 2009, 12:00 AM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 17, 2009, 3:05 PM EDT (19:05 UTC)
In effect from
Oct 18, 2009, 12:00 AM EDT
Expired
Oct 18, 2009, 8:00 AM EDT
In force
8 hr
Issued by
NWS Indianapolis, IN

Counties Decatur County, IN, Delaware County, IN, Hamilton County, IN, Hancock County, IN, Henry County, IN, Howard County, IN, Madison County, IN, Randolph County, IN, Rush County, IN, Shelby County, IN, Tipton County, IN

The radar

The Indianapolis radar (KIND), 60 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.1 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2009-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2009-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
837 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this freeze warning went out at Oct 17, 1:37 PM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Oct 17, 1:37 PM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
137 PM EDT SAT OCT 17 2009

DISCUSSION...MAIN FOCUS ARE FROST FREEZE HEADLINES FOR TONIGHT AND
RAIN CHANCES MIDWEEK ON.

SURFACE ANALYSIS SHOWS HIGH PRESSURE WEST OF THE MISSISSIPPI RIVER
WHILE LOW PRESSURE WAS OFF THE MID ATLANTIC COAST. SATELLITE SHOWS
QUITE A BIT OF CU DEVELOPING WITH DAYTIME HEATING. CLOUDS WILL
START CLEARING AFTER DARK BUT THIS IS SOME QUESTION HOW QUICK.

WATER VAPOR IR SHOWS A STRONG UPPER TROUGH ACROSS EASTERN
CANADA...GREAT LAKES AND OUR REGION...WHILE AN UPPER RIDGE WAS
ACROSS THE ROCKIES. MODELS ARE IN REASONABLE AGREEMENT SO WILL
FOLLOW BLEND.

THERE WILL BE DECREASING NORTHERLY FLOW ACROSS OUR REGION TONIGHT.
SOME RESIDUAL LAKE CLOUDS WILL LINGER FOR A WHILE ACROSS OUR NW
AND WEST CENTRAL SECTIONS...SO MINS THERE MIGHT NOT BE QUITE SO
COLD. 12Z NAM40 SHOWS SURFACE TEMPERATURES IN THE MID TO UPPER 20S
ACROSS OUR NE. DEW POINTS ARE IN THE UPPER 20S...SO I AM PRETTY
CONFIDENT THERE WILL BE A HARD FREEZE AREAS EAST OF A KOKOMO...NOBLESVILLE...
SHELBYVILLE AND GREENSBURG LINE. THUS WILL GO WITH A FREEZE
WARNING FOR THIS AREA. ELSEWHERE MINS SHOULD BE NEAR FREEZING MOST
AREAS AND WILL GO WITH A FROST ADVISORY THERE.

MODELS MOVE THE UPPER TROUGH TO THE EAST COAST SUNDAY AND JUST OFF
THE NEW ENGLAND COAST MONDAY. A FLAT UPPER RIDGE WILL MOVE ACROSS
OUR AREA BY MONDAY AND TUESDAY. WILL GO SLIGHTLY WARMER THAN
PREVIOUS FORECAST AS SW FLOW WILL BE ACROSS OUR REGION.

EUROPEAN AND GFS BRING A COLD FRONT ACROSS OUR REGION THURSDAY
WHICH WILL BE OUR NEXT BEST CHANCE OF RAIN. WILL MENTION A FEW
THUNDERSTORMS AS THERE WILL BE A GOOD SOUTHERLY FLOW AHEAD OF
COLD FRONT. ON FRIDAY...EUROPEAN AND TO A LESSER EXTENT THE GFS
HAS US IN A DRY SLOT BEHIND COLD FRONT. I WOULD NOT RULE OUT AN
ISOLATED SHOWER...BUT FOR NOW PREFER TO DOWNPLAY OUR RAIN CHANCES.

&&

AVIATION...DISCUSSION FOR 17/18Z TAFS
CIGS 050-070 ARE WIDESPERAD OVER THE TAF SITES AND EXPECT THESE TO
REMAIN UNTIL NEAR SUNSET. ISOLATED CIGS 020-030 IN THE KLAF-KHUF
APPEAR DUE TO FLOW OFF OF LAKE MICHIGAN AND EXPECTED TO REMAIN
ISOLATED AND TEMPORARY. TIME HEIGHT CROSS SECTIONS SHOW PLENTY OF
MOISTURE LINGERING WELL INTO THE NIGHT AROUND 050-060...SO EXPECT
CLEARING TO BE SOMEWHAT SLOW AS HIGH PRESSURE RIDGE BUILDS IN. THE
RIDGE SHOULD EVENTUALLY WIN OUT WITH CLEARING SKIES...THOUGH LAKE
FLOW LIKELY WILL KEEP SCT CLOUDS AT KLAF. WINDS WILL ALSO DIMINISH
EARLY TONIGHT. LOW LEVELS REMAIN FAIRLY DRY...SO DO NOT EXPECT ANY
FOG OVERNIGHT. CU RULES SUGGEST SCT CU DEVELOPING AGAIN LATE SUN
MORNING.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
FREEZE WARNING FROM MIDNIGHT TONIGHT TO 8 AM EDT SUNDAY FOR
INZ031-038>042-048-049-056-057-065.

FROST ADVISORY FROM MIDNIGHT TONIGHT TO 8 AM EDT SUNDAY FOR
INZ021-028>030-035>037-043>047-051>055-060>064-067>072.

&&

PUBLIC...JH
AVIATION...JEZ
Hazardous weather outlook, Oct 17, 5:35 AM EDT, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
535 AM EDT SAT OCT 17 2009

INZ021-028>031-035>049-051>057-060>065-067>072-181000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
535 AM EDT SAT OCT 17 2009

...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

FREEZING TEMPERATURES ARE POSSIBLE LATE TONIGHT AND EARLY SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

JAS

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 3:05 PM EDTFrost AdvisoryINDBartholomew, Boone, Brown, Carroll, Clay, Clinton and 22 more17 hr

Nearby

Freeze Warnings in Indiana, 2009Every freeze warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.